Kentucky, 2016Flash Flooding and Flood in Kentucky, July 28, 2016
July 28, 2016 · NWS JKL · 3 events in 2 counties and zones
An approaching frontal boundary and wave of upper level energy combined with a warm and humid airmass to produce numerous showers and thunderstorms. Training storms occurred across the Bluegrass region of eastern Kentucky during the late morning and early afternoon hours, resulting in flash flooding across portions of Montgomery and Rowan Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- $110
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching frontal boundary and wave of upper level energy combined with a warm and humid airmass to produce numerous showers and thunderstorms. Training storms occurred across the Bluegrass region of eastern Kentucky during the late morning and early afternoon hours, resulting in flash flooding across portions of Montgomery and Rowan Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 28, 8:48 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 28, 8:48 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
948 AM EDT THU JUL 28 2016
.UPDATE...
Issued at 948 AM EDT THU JUL 28 2016
Recent radar trends have shown a slow eastward push to the
rainfall swath so backed off on some of the pops in the far east
for the next couple of hours. In the Bluegrass region, some
training of moderate to heavy rain is occurring so this will be
the primary area to watch this morning for potential flooding.
Otherwise, forecast remains on track with several rounds of rain
expected today. Additionally, there is a marginal to slight risk
of severe weather in the far east this afternoon but this might
hinge on how much cloud cover they experience throughout the
morning.
UPDATE Issued at 759 AM EDT THU JUL 28 2016
Hourly grids have been updated based on recent observations.
Recent HRRR runs generally support the ongoing forecast so no pop
adjustments have been made so far, though they could be a touch
fast over the next hour or two.
&&
.SHORT TERM...(Today through Friday)
Issued at 355 AM EDT THU JUL 28 2016
A warm front continues to lift north and generally resides near
the OH then southeast into WV. A warm and moist airmass is in
place across the region with sfc dewpoints in the upper 60s to
lower 70s. PW is analyzed around 2 inches across the northern
half of the area with 1.75 to 2 inches across the southwest part
of the area. A mid and upper level low is meandering up the MS
Valley into the Lower OH Valley. Isentropic lift in advance of
this system is producing areas of convection across the
Appalachians and OH Valley at this time. At present, nearly all of
Eastern KY is rain free. However, patchy fog has developed in the
wake of afternoon and evening convection. Mid and high level
clouds however have kept the fog in check so far. To the east of
the mid and upper low is a ridge of high pressure centered north
of the Bahamas with another ridge centered over Western Conus. A
closed low is over northern Quebec with disturbances rotating down
into the northern Plains and Great Lakes as they move around the
Western Conus ridge.
The mid and upper low/trough nearing the Lower OH Valley will move
into the Central Appalachian region this evening with this system
interacting with another weak shortwave that is currently nearing
the Kansas City, MO area. This system will have a moist airmass in
place to work with and with nearly stalled a frontal zone in
place just north of the region, heavy rain remains a concern from
the convection. PW is expected to climb over 2 inches today
across most of this morning, with the possible exception of the VA
border counties where it might not reach those levels until late
this afternoon or this evening. PW is expected to remain at 2
inches or greater along and north of the Mountain parkway the
longest, peaking near or a bit above 2.25 inches near the I 64
corridor today. PW though should begin to decrease this evening
into the overnight as the mid level wave departs. With a slightly
drier airmass and the potential for more solar insolation this
morning into early afternoon, locations south of the Mountain
Parkway corridor and east of Interstate 75 will have the highest
chances of stronger to possibly marginally severe thunderstorms
with wind gusts being the greatest threat. However, any of the
strongest storms will be able to produce wind gusts of 30 to 40
mph due to precipitation loading.
The Flash Flood Watch remains in effect through 12Z (8 AM on
Friday) although the threat should diminish by late Thursday evening
across much of the area. Convection may linger longer in the
higher terrain near the VA border. The sfc frontal zone should
move little through the period, perhaps moving a bit further
southeast. A broad trough/weakness is expected to extend from the
Great Lakes down into the MS Valley region to end the period in
between the two ridge centers. This favors unsettled weather for
Friday with a diurnal peak in convection with weak disturbances
interacting with a lingering moist, but not quite as moist
airmass, with PW generally averaging in the 1.5 to 1.75 inch
range.
Considerable cloud cover and cooler 850 mb temps compared to
earlier in the week should lead to highs closer to climatological
normals for late July during the short term period. Overnight lows
will be mild with the airmass remaining moist, however.
.LONG TERM...(Friday night through Wednesday)
Issued at 315 AM EDT THU JUL 28 2016
Based on the latest model data, the weather will remain unsettled
through out the extended period, with almost daily chances of
showers and storms across the area. A stalled out frontal boundary,
along with a series of disturbances aloft moving along it, will be
the weather makers for days 3 through 7. The best chance for rain in
the extended looks to be on Saturday as a front moves across the
area. This boundary then looks like it will get hung up in the
Tennessee Valley, but will be close enough to our area to spark
additional showers and storms for several days across eastern
Kentucky. Temperatures are expected to top out in the mid to upper
80s each day, and bottom out in the upper 60s to around 70 each
night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 810 AM EDT THU JUL 28 2016
A weak disturbance is nearing the lower OH Valley and another
upstream over MO should combine to bring convection across the
area through about 6Z or so. The atmosphere is moist as well so MVFR
vis and or CIGS have been kept through at least the 20Z to 0Z
period, with further reductions possible thereafter at all sites.
If partial clearing occurs late, fog could become an issue by the
6Z to 12Z period. There will likely be varying conditions and
some at least brief VFR in between showers and storms cannot be
ruled out between 12Z and 18Z at most sites, with IFR or even
below airport mins for a time in the stronger showers and storms.
&&
.JKL Watches/Warnings/Advisories...
Flash Flood Watch through Friday morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...JVM
SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Jul 28, 2:43 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
343 AM EDT THU JUL 28 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291045-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
343 AM EDT THU JUL 28 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED INTO TONIGHT...SOME OF WHICH WILL
BRING HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING. STRONG
WIND GUSTS WILL ALSO BE POSSIBLE WITH THE MOST INTENSE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING
THROUGH FRIDAY MORNING.
JP/AR
In the hours before
Local storm report, Jul 28, 5:13 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
613 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 2 ESE TALBERT 37.41N 83.43W
07/27/2016 M1.97 INCH BREATHITT KY NWS EMPLOYEE
1.97 INCHES OF RAIN FELL BETWEEN 8 PM AND 9 PM EDT.
&&
JPLocal storm report, Jul 28, 6:46 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
746 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY RAIN WHITLEY CITY 36.72N 84.48W
07/28/2016 M1.26 INCH MCCREARY KY TRAINED SPOTTER
OVERNIGHT RAINFALL TOTAL.
&&
JCARICOLocal storm report, Jul 28, 7:03 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
803 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 2 SW HOLLYHILL 36.64N 84.36W
07/27/2016 MCCREARY KY TRAINED SPOTTER
TREES WERE REPORTED TO HAVE BEEN DOWNED ON HOLT KNOB
ROAD.
&&
JPFlood, Montgomery
- When
- July 28, 10:30 AM EST to 11:00 AM EST
- Where
- Montgomery County, 3 mi S of Mt Sterling to 1.55 mi SE of Prewitt
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $10
- Reported by
- 911 Call Center
- Coordinates
- 38.007, -83.950
Dispatch reported two feet of water backed up on Kentucky Highway 11 between Kentucky Highway 646 and Oldham Road south of Mount Sterling.
Flash Flood, Montgomery
- When
- July 28, 10:30 AM EST to 10:55 AM EST
- Where
- Montgomery County, 0.72 mi NE of Mt Sterling to 0.82 mi NE of Mt Sterling
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- 911 Call Center
- Coordinates
- 38.056, -83.939
Dispatch relayed reports of greater than six inches of water quickly flowing across East Main Street in Mount Sterling.
Flash Flood, Rowan
- When
- July 28, 11:00 AM EST to 12:00 PM EST
- Where
- Rowan County, 2.12 mi WNW of Smile to 2 mi NNW of Hilda
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $100
- Reported by
- Department of Highways
- Coordinates
- 38.260, -83.517
Department of highway officials reported flash flooding extending from Hilda to near Haldeman. Portions of Little Perry Road near Haldeman and Big Woods Road near Hilda were both closed as swiftly flowing water moved over both roadways.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642456, 642458, 642454.